What causes tiredness and breathlessness while climbing stairs despite taking BP medication?
Needless to say the treatment did not work after 4 attempts and they have prescribed him various medications to control the rate of the heart. We were told that his quality of kife would not be effected however since he left hospital he is 25% the man he was before. He can barely walk without loss of breathe.
The question I have are as follows, should he feel tired and breathless after walking upstairs with the medication (blood thinners and rate control tablets).
Secondly he has a pain in his lungs since the electric cardioversion attempt.
It has now been 3-4 weeks since the procedure took place and my father is now home, however he is suffering from sever pain in one lung which the doctor says is muscular (potentially due to a trapped muscle after the electric shocks). This pain has become unbareable and we don’t know how to proceed.
In your opinion should he be still tired and breathless 4 weeks after the procedure and in medication? And does the lung pain issue sound muscular to you? If yes than how can we relieve this trapped/spasm muscle and if No, what else do you think it could be causing the pain.
Thank you in advance for your help XXXXXXX
I would explain as follows:
Welcome and thank you for asking on HCM!
I passed carefully through your question and would explain that when Afib conversion is not successful, the best strategy to follow is medical treatment and follow up, in order to have a better control of heart rate.
In this case the overall physical performance is lower than it should be in other normal persons with a normal sinus rhythm.
Anyway, if the Afib ventricular rate is properly controlled, then there is no reason why your father should be in severe breathing difficulty while climbing a pair of stairs.
From the other side, the fact that repeated attempts of cardioversion resulted unsuccessful, means that a possible secondary cause that keeps persisting atrial fibrillation is present.
This could be related to a cardiomyoapathy, a chronic pulmonary disorder, a thyroid gland dysfunction, chronic hypertension, etc..
It is likely for the same reasons that your father is experiencing such difficulty in breathing.
Besides possible cardiomyopathy, chronic pulmonary disease, etc., pulmonary embolism should be also considered in the above differential diagnosis and workup.
You should know that pulmonary embolism is more frequent in the settings of Afib.
In this regard, I would recommend performing some tests:
- a cardiac ultrasound (in order to investigate possible cardiomyopathy)
- thyroid hormone levels
- chest X ray study and pulmonary function tests
- D-Dimmer levels
- NT-pro BNP levels.
If sufficient suspicions are raised, a pulmonary angio CT is necessary to exclude or confirm a pulmonary embolism.
Regarding the chest pain, it is quite likely to be musculo-skeletal, especially if the patient has undergone several episodes of Afib conversion. In such case the amount of burning energy is excessive and may lead to vasopasm and tissue burnings. This is more probable especially when the pain is increased during inspiration or pressure on the affected area.
Some blood lab tests would be effective in this regard (CPK, LDH, ALT).
If the muscular pain is confirmed, then painkillers (acetaminophen, ibuprofen) or muscle relaxants (Flexeril) would help improve the pain.
In such case physiotherapy may help improve the pain too.
You should discuss with his doctor on the above issues.
Hope you will find this answer helpful!
If you have any other questions, feel free to ask me again!
My father has indeed already had the extra tests that you detailed.
He had a cardio ultrasound, ECG Tests, various blood tests and a chest X-ray. According to the specialists in the hospital these were all clear and they let him return home.
On the 4th of XXXXXXX 2018 he has to return for an MRI scan. The outcome of which may result in him undergoing an ablation procedure.
What gets me is the “top guy” in the hospital assured me that “with this medication your father will experience no change to his way of life”.
This diagnosis can not be further from the truth. The first week after the electic cardioversion I assumed his breathlessness was due to the recent procedure. However now 4 weeks on it’s the same. Tonight I spoke to him and he said he couldn’t stand for longer than 2-3 minutes due to exhaustion. Please note that my father life’s and pulled heavy goods for a job. He is of perfect weight, non-smoker and exercises resonanbly. He has went from a strong active 60 year old to someone that can’t stand for over 2-3 mins.
To me this is clearly really not right, but all the doctors keep saying the results are clear.
Really don’t know how to proceed or how to help him.
Last question - what tests specifically disprove pulmonary embolism?
Can only a CT scan disprove this? And how would a clot be possible considering the strong blood thinners he is on?
To clarify he has severe pain in his back at the the top of his lung.
Best wishes XXXXXXX
Opinion as follows:
Hello again, dear Phil!
As all the above tests have resulted normal, then a musculo-skeletal origin could be the most probable explanation of your father's pain.
Now returning to pulmonary embolism, I would say that a pulmonary angio CT may exclude in general blood vessels thrombosis up to the segmental level, but may miss possible smaller affected vessels.
A ventilation/perfusion lung scan would better accomplish this task.
Considering your father's high physical performance level, in case no organ dysfunctions (cardiac, pulmonary , thyroid, etc.) are revealed, then a possible adverse implications of his current therapy could be blamed in his actual clinical symptomatology (difficulty of breathing, easy exhaustion, etc.)
In fact certain drugs like beta-blockers, or other medications with negative cardiac inotropic properties may exert such adverse effects.
Coming to this point, I recommend discussing with his attending cardiologist on his actual complaints and find a solution on properly optimizing his ongoing therapy.
Serving such purposes seems to be the alternative of cardiac ablation, which in fact when successful may resolve afib issue without the need for further medications.
Wishing you everything will go OK thereafter!
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Taking bp medication life long
- What causes dizziness and lightheadedness when on bp medication
- What causes itching when on bp medication
- What causes increase in bp despite on bp medication
- Can bp medication cause excessive salivation
- When to take bp medication
- Best times to take bp medication
- Bp medication that causes fatigue
- What causes dizziness when on bp medication
- Taking centrum with bp medical
- What do the following stress tests, echo and holter monitor test result...
- Suggest alternative treatment for congestive heart failure
- Suggest treatment for hypertension and GERD
- Suggest treatment for high BP and tingling in arms
- What causes sharp pain in chest area relieved by burping?
- Suggest treatment for afib, severe sleep apnea and high heart rate?
- What causes shortness of breath with normal chest X-ray?
- What causes severe pain in my calf muscle in Tietze syndrome?
- What causes altered sense of smell when diagnosed with sinus tachycardia?
- Does page syndrome increase the risk of heart attack?